Medication Error : an Abuse for Patients

By: Kamal Shah
Medication Error : An Abuse For Patient

Kamal Shah1*, Nagendra Singh2, Jiteendra Ku. Gupta1 and Pradeep Mishra3

Lecturer, GLA Institute of Pharmaceutical Research, Mathura (U.P.)*,1

Research scholar, Dr. H.S. Gour University, Sagar (M.P.)2

Director, GLA Institute of Pharmaceutical Research, Mathura (U.P.)3

A medication error is "any preventable event that may cause or lead to inappropriate medication use or patient harm while the medication is in the control of the health care professional, patient, or consumer ".1 or Medication errors, defined as any error in the prescribing, dispensing or administration of a drug whether there are adverse consequences or not, are the single most preventable cause of patient injury.2,3 These errors can occur at any stage in the drug use process from prescribing to administration to the patient.

A recent report by the Institute of Medicine (IOM) estimated that errors in medical management cause between 44,000 and 98,000 deaths each year in USA hospitals. In the USA it has been suggested that the rate of serious medication error is approximately 7%.4

Examples 5-6

1) Hydrocodone is the narcotic ingredient that controls cough, can cause life-threatening breathing problems when given in overdose or when the medicine is given more frequently than recommended. It should not be used in children less than 6 years old. On March 11, 2008, FDA reports indicate that health care professionals have prescribed hydrocodone for patients younger than the approved aged group of 6 years old and older, more frequently than the labeled dosing interval of every 12 hours ("extended release"), and that patients have administered the incorrect dose due to misinterpretation of the dosing directions.

2) A physician ordered a 260-milligram preparation of Taxol for a patient, but the pharmacist prepared 260 milligrams of Taxotere instead. Both are chemotherapy drugs used for different types of cancer and with different recommended doses. The patient died several days later, though the death couldn't be linked to the error because the patient was already severely ill.

3) An elderly patient with rheumatoid arthritis died after receiving an overdose of methotrexate--a 10-milligram daily dose of the drug rather than the intended 10-milligram weekly dose. Some dosing mix-ups have occurred because daily dosing of methotrexate is typically used to treat people with cancer, while low weekly doses of the drug have been prescribed for other conditions, such as arthritis, asthma, and inflammatory bowel disease.

4) One patient died because 20 units of insulin was abbreviated as "20 U," but the "U" was mistaken for a "zero." As a result, a dose of 200 units of insulin was accidentally injected.

5) A man died after his wife mistakenly applied six transdermal patches to his skin at one time. The multiple patches delivered an overdose of the narcotic pain medicine fentanyl through his skin.

6) A patient developed a fatal hemorrhage when given another patient's prescription for the blood thinner warfarin.

There are some other causes of medication errors i.e. poor communication, misinterpreted handwriting, drug name confusion, lack of employee knowledge, and lack of patient understanding about a drug's directions. In most cases, medication errors can't be blamed on a single person.

Types of Medication Errors


Medication errors can be broadly classified as prescribing, dispensing or drug administration errors :


Prescribing Errors

Prescribing errors may be defined as an incorrect drug selection for a patient, be it the dose, the strength, the route, the quantity, the indication, the contraindications.7

Dispensing Errors

Dispensing errors are errors that occur at any stage during the dispensing process from the receipt of a prescription in the pharmacy through to the supply of a dispensed product to the patient. These errors include the selection of the wrong strength/product. This occurs primarily when two or more drugs have a similar appearance or similar name (look-a-like/sound-a-like errors ). Other potential dispensing errors include wrong dose, wrong drug, wrong patient.8

2. Am J Health-Syst Pharm 1995; 52:379-82.

3. BMJ 2000;320:774-7

4. NEJM 2000; 342: 1123-5.

5.

6. www8.nationalacademies.org/onpinews/newsitem.aspx?RecordID=11623

7. Am J Hosp Pharm 1993;50:305-14

8. C&D 1997 (Feb);P1-P2

9. Am J Health-Syst Pharm 1995;52:390-5

10. Drug Safety 2000;22:321-33

11. Am J Health-Syst Pharm 1995; 52:382-5

12. Am J Health-Syst Pharm 1995; 52:369-416.

13. Drug Safety 1996; 15: 303-10.

14. www.fda.gov/consumer/updates/medicationerrors031408.html

Most Read Articles On
"Medical"
Medical
 • 
 • 
 • 
 • 
 • 
 • 
 • 
 • 
 • 
 • 
 • 
 • 
 • 
 • 
 • 

» More on Medical
 



Share this article :
Click to see more related articles